Hail, Cherry
- When
- July 5, 5:20 PM CST
- Where
- Cherry County, 3 mi N of Cody
- Measured
- 2.75 in hail
- Property damage
- $3,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.983, -101.250
17 hail, 2 thunderstorm wind, 2 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 5, 12:56 PM CST, 4 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 156 PM CDT SAT JUL 5 2003 ...SEVERE WEATHER PATTERN TONIGHT THROUGH TUESDAY... SATELLITE AND DENSE NETWORK OF SURFACE OBSERVATIONS INDICATE STRONG THETA E ADVECTION IS ONGOING THIS AFTN ACROSS NW ZONES. FARTHER SOUTH DRYLINE IS BEGINNING TO BULGE E VCNTY SNY-BFF. ACROSS NW KS... EXCELLENT WAA IS UNDERWAY WITH SFC TEMPS IN THE UPPER 90S TO NR 100. PROFILER AND MODELS INDICATE STRONG SHEAR ALOFT...35 TO 55 KTS. ALSO...CAP WEAKENS SHARPLY BETWEEN LBF AND UNR AND WATER VAPOR SHOWS A SHORT WAVE EXITING ERN WY. ALL INDICATIONS ARE SEVERE STORMS WILL DEVELOP THIS AFTN/EVE AND FCST HAS BEEN UPDATED TO REFLECT THIS. SUNDAY...MOISTURE...SHEAR AND ANOTHER UPPER WAVE MOVE THROUGH WITH ACTION DEVELOPING...MAINLY E OF HIGHWAY 83 LATE AFTN/EVEN. MONDAY...SFC FRONT DRAPES ACROSS SW NEB. SHEAR REMAINS STRONG... AND MOISTURE POOLING ALONG THE FRONT PROVIDE VOLATILE INGREDIENTS FOR MORE LATE DAY STORMS. TUES...ETA CENTERS INSTABILITY ACROSS NCNTL ZONES. HEAT LOW REMAINS ANCHORED OVER SW NEB. SHEAR CONTINUES. EXPECT MORE DIURNALLY/DYNAMICALLY DRIVEN STORMS. WEDS THRU SAT...SHEAR WEAKENS AND CONDITIONS BECOME LESS FAVORABLE FOR STORMS. FCST IS DRY. .LBF...NONE. CDC
NEZ004>010-022>029-035>038-056>059-069>071-094-061030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 434 PM CDT SAT JUL 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS EAST OF A LINE FROM MERRIMAN...IN CHERRY COUNTY TO CURTIS IN FRONTIER COUNTY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE OUTLOOK AREA. A SURFACE BOUNDARY ALONG THE NEBRASKA KANSAS BORDER WILL DRIFT SLOWLY NORTH TONIGHT AS AN UPPER LEVEL DISTURBANCE MOVES EAST OUT OF WYOMING. THIS BOUNDARY WILL PROVIDE THE FOCUS FOR THUNDERSTORM DEVELOPMENT. AS THE DISTURBANCE...MOVES EAST INTO THE OUTLOOK AREA...IT WILL COMBINE WITH DEEP LOW LEVEL MOISTURE AND AN ALREADY UNSTABLE ATMOSPHERE. THE MAIN THREAT WITH THE STORMS THAT DEVELOP WILL BE VERY LARGE HAIL AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ON SUNDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH AND EAST OF A LINE FROM CODY...IN NORTH CENTRAL CHERRY COUNTY...TO NORTH PLATTE...TO BRADY...IN EASTERN LINCOLN COUNTY. AN AREA OF LOW PRESSURE WILL MOVE EAST ACROSS THE OUTLOOK AREA AND THUNDERSTORMS ARE EXPECTED TO DEVELOP SUNDAY AFTERNOON INTO SUNDAY EVENING IN THE VICINITY OF THE LOW. THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. SHOWERS AND THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY ACROSS THE OUTLOOK AREA. AT THIS TIME...NO SEVERE WEATHER IS ANTICIPATED. THUNDERSTORMS ARE NOT EXPECTED WEDNESDAY THROUGH FRIDAY AS HIGH PRESSURE BUILDS INTO THE CENTRAL PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SATURDAY AND SUNDAY DURING THE LATE AFTERNOON AND EVENING HOURS. AT THIS TIME...SPOTTER ACTIVATION IS NOT ANTICIPATED MONDAY THROUGH FRIDAY. POWER
The North Platte radar (KLNX), 127 km away, was scanning. The volume nearest the first event began at 23:20 UTC.
17 hail, 2 thunderstorm wind, 2 tornado. Local standard time, as filed.
A supercell thunderstorm moved across Big Alkali Lake camping area, as well as other smaller nearby lakes, producing strong winds and large hail. Numerous windshields and windows were broken in campers, pickup trucks, and cabins. The hail also damaged the bodies of vehicles and the siding on the campers.
The tornado touched down briefly in open rangeland.
The tornado briefly touched down in open rangeland.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2003Every state in 2003This day in weather historyThe tornado archive for Nebraska, 2003Warnings in Nebraska, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372478, 5372479, 5372480, 5372481, 5372482, 5372483, 5372484, 5372485, 5372487, 5373087, 5372488, 5372486, 5373085, 5373086, 5373088, 5373084, 5373090, 5373089, 5373091, 5370322, 5370323.